Practice Safety Alerts

Safer administration of insulin: summary of a safety report from the National Patient Safety Agency

BMJ 2010; 341 doi: https://doi.org/10.1136/bmj.c5269 (Published 13 October 2010) Cite this as: BMJ 2010;341:c5269
  1. Tara Lamont, special adviser1,
  2. David Cousins, head of medication safety1,
  3. Rowan Hillson, consultant physician and diabetologist2,
  4. Anna Bischler, senior pharmacist1,
  5. Martinette Terblanche, medication safety officer1
  1. 1National Reporting and Learning Service, National Patient Safety Agency, London W1T 5HD, UK
  2. 2Hillingdon Hospital, London
  1. Correspondence to: Tara Lamont, tara.lamont{at}npsa.nhs.uk

Insulin has been identified as one of the top 10 high risk medicines worldwide.1 Errors are common—the first national audit of over 14 000 inpatients with diabetes in England and Wales published recently showed prescribing errors in 19.5% of cases.2 Not only are mistakes common, they often lead to harm. One comprehensive five year study of adverse drug events in the United States found that 3% of medication errors related to insulin, but these errors were also twice as likely to cause harm as errors for other prescribed drugs.3 Errors relating to insulin arise because insulin has a narrow therapeutic range and requires precise dose adjustments with careful administration and monitoring.4 Over 20 different types of insulin are in use, in various strengths and forms, and with a range of delivery devices, including insulin syringes (from vials), insulin pens (prefilled or reusable), or infusion pumps (British National Formulary, http://bnf.org/bnf/index.htm). Staff may not be familiar with the safe use of different devices or the complex range of products now available. Studies show knowledge gaps among non-specialist staff in hospitals5 and in community settings.6

From August 2003 to August 2009, the National Patient Safety Agency (NPSA) received 3881 incident reports involving wrong insulin doses. The NPSA identified two common preventable errors relating to dose errors: using abbreviations when prescribing insulin; and failing to use insulin syringes. Reports described one death and one incident of severe harm caused by administering doses at 10 times the correct dose (errors that arose from abbreviating the term “unit”) and three deaths and 17 other incidents as a result of inappropriate use of intravenous syringes. These incidents …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe